Utah, 2007

Winter Storm and Heavy Snow in Utah, January 4 to 5, 2007

January 4 to 5, 2007 · NWS SLC · 6 events in 5 counties and zones

as well as many of the populated valleys. 5 to 10 inches fell in valley locations with 1-2 feet in the mountains through the 4th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A moist Pacific storm brought heavy snow to the central and northern mountains of Utah...as well as many of the populated valleys. 5 to 10 inches fell in valley locations with 1-2 feet in the mountains through the 4th. A Lake effect band brough more snow to the Salt Lake Valley on the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 4, 10:03 AM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Jan 4, 10:03 AM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1003 AM MST THU JAN 4 2007

UPDATED

.SYNOPSIS...A COLD FRONT WILL SWEEP SOUTH ACROSS UTAH TODAY. A COLD
UPPER LEVEL TROUGH TRAILING THE FRONT WILL SETTLE OVER THE AREA
FRIDAY. HIGH PRESSURE ALOFT WILL MOVE IN FOR THE WEEKEND.

&&

.DISCUSSION...SURFACE COLD FRONT IS THROUGH THE GSL AND EXTENDS FROM
DUGWAY TO THE SOUTHERN SALT LAKE VALLEY OR PT OF THE MOUNTAIN.
700 MB BAROCLINIC ZONE ACROSS NORTHERN NEVADA SAGGING SOUTHWARD AND
SPILLING INTO NORTHERN UTAH. WIDESPREAD PRECIPITATION OCCURRING
ALONG THIS BOUNDARY. UPDATED FOR TEMPERATURES...WEATHER AND WIND FOR
NORTHERN UTAH AND ADDITIONAL UPDATES PLANNED THIS MORNING. SNOW
MIXING IN ACROSS THE VALLEYS THIS MORNING IN HEAVIER CELLS.

SIGNIFICANT FRONTOGENESIS EVENT PROGGED FOR THIS AFTERNOON ALONG
I-80 CORRIDOR 20 TO 03Z AND DROPPING SOUTH ALONG I-15 CORRIDOR 00Z
TO 06Z TONIGHT. 06Z GFS RUN SIMILAR TO THE 12Z NAM-WRF AND 00Z
NMM-WRF BUT THE GFS IS FASTER WITH THE EVOLUTION. MAIN UPPER TROUGH
ON WATER VAPOR NOW MOVING INTO THE NORTH COAST OF CALIFORNIA AND
THIS ENERGY (160 KNOT JET STREAK) AND COLD AIR ADVECTION ALOFT WILL
BE THE SYNOPTIC LIFT THAT DEVELOPS FGEN AND HEAVY BANDED
PRECIPITATION THIS AFTERNOON AND EARLY EVENING. COLD ENOUGH FOR SNOW
AND THIS MORNING FOCUS WILL BE THE TARGETED AREA FOR HEAVY
PRECIPITATION. PROFILES FAVOR UPRIGHT INSTABILITY THIS AFTERNOON
WITH A LESSER CHANCE FOR NARROWER CSI BANDING. LIKELY CASE WILL BE A
LARGER BAND OF MODERATE TO OCCASIONALLY HEAVY SNOW STRETCHING WEST
TO EAST ACROSS NORTHERN UTAH.

RIGHT NOW IT APPEARS TO BE TOOELE...DAVIS...SALT LAKE...
WASATCH...SUMMIT AND UTAH COUNTIES. A SHORTER DURATION OF SNOW NORTH
OF THIS ZONE. THEN SHIFTING SOUTH THIS EVENING AS THE UPPER TROUGH
DIGS ACROSS UTAH. HIGHLIGHTS WILL BE NEEDED FOR THE VALLEYS AND DOWN
ALONG THE I-15 CORRIDOR. MAJORITY OF SNOW WILL END IN THE WASATCH
FRONT AFTERNOON 03Z...EARLIER FOR THE NORTHERN WASATCH FRONT.

UPDATED...FOR HEADLINES IN VALLEYS AND UPGRADES FOR MOUNTAINS.
ALSO ADDED HEADLINES FOR SOUTHWEST AND CENTRAL UTAH FOR TONIGHT AS
THE BAND SHOULD ENHANCE ALONG FGEN ZONE FORCING AND INCREASING
INSTABILITY...WHILE SHIFTING SOUTHWARD AND UPPER TROUGH ARRIVES
TONIGHT...DIGGING INTO SOUTHWEST UTAH.

WILL ADDRESS WIND HEADLINES FOR SOUTHWEST UTAH THIS AFTERNOON.
PREFRONTAL WINDS WILL BE STRONG IN CENTRAL AND SOUTHWEST UTAH
TODAY AND THIS EVEING. POST FRONTAL WINDS IN SOUTHWEST GAPS
WILL SUPPORT LOW END WARNING CRITERIA.

UPPER COLD POOL AND TROUGH AXIS ALOFT WILL ALLOW FOR SUFFICIENT
INSTABILITY TO CONTINUE SNOW SHOWERS INTO AT LEAST FRIDAY
MORNING...ESPECIALLY NORTH FACING SLOPES.

&&

.AVIATION...CHANGEOVER TO SNOW HAS OCCURRED EARLIER THAN PREVIOUSLY
THOUGHT. A NEARLY STATIONARY HEAVY SNOW BAND HAS DEVELOPED TO THE
NORTH OF THE TERMINAL. THIS HEAVIER SNOW BAND WILL BEGIN TO DEVELOP
OVER THE TERMINAL BETWEEN 18-20Z. IFR CONDITIONS ARE EXPECTED
THROUGH 01Z...WITH TEMPORARY PERIODS OF LIFR IN HEAVIER SNOW. SNOW
WILL ACCUMULATE ON RUNWAYS WITH UP TO 2 INCHES EXPECTED THROUGH 01Z.
HOWEVER...THERE IS A 40 PERCENT CHANCE OF ACCUMULATIONS UP TO 4
INCHES BY 01Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 11 PM THURSDAY FOR UTZ008-UTZ017.

     WINTER STORM WARNING UNTIL 8 PM THURSDAY FOR UTZ007.

     SNOW ADVISORY UNTIL 8 PM THURSDAY FOR UTZ006-UTZ009.

     SNOW ADVISORY UNTIL 7 PM THURSDAY FOR UTZ002-UTZ005.

     SNOW ADVISORY UNTIL 9 PM THURSDAY FOR UTZ003-UTZ004.

     SNOW ADVISORY FROM 5 PM THURSDAY TO 5 AM FRIDAY FOR UTZ014-
     UTZ015-UTZ016.

     HIGH WIND WATCH FROM MIDNIGHT FRIDAY TO 8 PM FRIDAY FOR UTZ019.

WY...SNOW AND BLOWING SNOW ADVISORY UNTIL 8 PM THURSDAY FOR WYZ021.

&&

PUBLIC...TARDY

AVIATION...C SMITH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jan 4, 7:00 AM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MST THU JAN 4 2007

UTZ001>009-WYZ021-051400-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-
700 AM MST THU JAN 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS THE NORTHERN THIRD
OF UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA TODAY. LIGHT PRECIPITATION
AHEAD OF THE FRONT WILL TURN HEAVIER DURING THE MORNING AS THE COLD
AIR WORKS INTO NORTHERN UTAH. SEVERAL INCHES OF SNOW ARE EXPECTED IN
THE MOUNTAINS WITH THIS FRONT. A WINTER STORM WARNING AND OTHER
WINTER WEATHER ADVISORIES ARE IN EFFECT THROUGH EARLY THIS EVENING.
SEE THE LATEST WINTER WEATHER PRODUCTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW SHOWERS WILL LINGER THROUGH AT LEAST EARLY FRIDAY OVER AND NEAR
THE MOUNTAINS. A NORTHWEST FLOW ALOFT COULD BRING ADDITIONAL LIGHT
SNOW TO FAR NORTHERN UTAH AND SOUTHWEST WYOMING EARLY THIS WEEKEND.
DRY CONDITIONS WITH GENERALLY SEASONAL TEMPERATURES ARE EXPECTED
DURING THE EARLY AND MIDDLE PORTIONS OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ012-014>017-019-051400-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
SANPETE/SEVIER VALLEYS-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH-
700 AM MST THU JAN 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WESTERN UTAH.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC COLD FRONT WILL MOVE INTO CENTRAL UTAH LATER TODAY...THEN
SETTLE INTO EXTREME SOUTHERN UTAH THIS EVENING. SNOW WILL DEVELOP
ALONG THE FRONT...AND CONTINUE INTO THIS EVENING. A SNOW ADVISORY
HAS BEEN ISSUED FOR THE CENTRAL AND SOUTHWEST MOUNTAINS BEGINNING
THIS EVENING. SEE THE LATEST WINTER WEATHER PRODUCT FOR DETAILS.

A HIGH WIND WATCH IS EFFECT BEGINNING LATE TONIGHT. STRONG GAPS WINDS
WILL DEVELOP BEHIND THE COLD FRONT THROUGH THE CANYONS OF WASHINGTON
COUNTY LATE TONIGHT. SUSTAINED WINDS OF 25-35 MPH WITH MUCH STRONG
GUSTS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD UPPER LEVEL TROUGH WILL SETTLE OVER SOUTHERN UTAH FRIDAY.
THIS TROUGH WILL BRING ANOTHER ROUND OF SNOW TO THE MOUNTAINS AND
WESTERN VALLEYS DURING THE DAY. SEVERAL INCHES OF SNOW ARE POSSIBLE
IN THE MOUNTAINS AND ADJACENT VALLEYS. THE SNOW ADVISORY ISSUED
FOR THURSDAY NIGHT WILL CONTINUE INTO FRIDAY.

GAPS WINDS IN THE NORTH TO SOUTH CANYONS OF WASHINGTON COUNTY WILL
HIT THEIR PEAK DURING THE DAY AND EVENING OF FRIDAY. SUSTAINED
WINDS IN EXCESS OF 40 MPH WITH SIGNIFICANTLY STRONGER GUSTS ARE
ANTICIPATED THROUGH FRIDAY EVENING.

HIGH PRESSURE ALOFT STRENGTHENING ALONG THE WEST COAST WILL
MAINTAIN DRY AND GENERALLY MILD CONDITIONS ACROSS THE AREA THIS
WEEKEND...AND ON INTO THE FIRST HALF OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ010-011-013-018-020-021-029-051400-
CANYONLANDS AND NATURAL BRIDGES-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SOUTH CENTRAL UTAH-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-
700 AM MST THU JAN 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN AND EXTREME SOUTHERN
UTAH.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH SOUTH THROUGH EASTERN UTAH LATE TODAY...THEN
SETTLE OVER EXTREME SOUTHERN UTAH LATER TONIGHT. SCATTERED SHOWERS
WILL DEVELOP ALONG THE FRONT. HIGHER ELEVATIONS WILL RECEIVE SNOW...
THOUGH ONLY A FEW INCHES OF ACCUMULATION ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW SHOWERS WILL LINGER OVER THE MOUNTAINS OF EASTERN UTAH FRIDAY.
HIGH PRESSURE BUILDING ALONG THE WEST COAST THIS WEEKEND WILL
PRODUCE DRY AND GENERALLY MILD CONDITIONS ACROSS EASTERN AND
EXTREME SOUTHERN UTAH THIS WEEKEND...AND ON THROUGH THE MIDDLE OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 heavy snow, 2 winter storm, 2 high wind. Local standard time, as filed.

Heavy Snow, Wasatch Mountains I80 North

When
January 4, 12:00 PM MST to January 5, 12:00 AM MST
Where
Wasatch Mountains I80 North forecast zone
Reported by
Mesonet

Parrish Creek SNOTEL, 12 inches in 12 hours.

Winter Storm, Wasatch Mountains South of I80

When
January 4, 5:00 PM MST to January 5, 3:00 AM MST
Where
Wasatch Mountains South of I80 forecast zone
Reported by
Trained Spotter

Thirteen inches of snow in 12 hours was reported at the Snowbird ski area, as well as Alta. Winds of 50-60 mph were also reported during this period.

Winter Storm, Central and Southwest Mountains

When
January 5, 2:00 AM MST to 3:00 PM MST
Where
Central and Southwest Mountains forecast zone
Reported by
Trained Spotter

Brian Head received 20 inches of snow in 12 hours. Higher elevation valleys of southwest Utah had 60-70 mph winds as well.

Heavy Snow, Southwest Utah/Cedar City/Milford

When
January 5, 3:00 AM MST to 1:00 PM MST
Where
Southwest Utah/Cedar City/Milford forecast zone
Reported by
Trained Spotter

Cedar City received 13 inches of snow in 12 hours.

High Wind, Central and Southwest Mountains

When
January 5, 10:00 AM MST to 5:00 PM MST
Where
Central and Southwest Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet

A 61 knot wind gust was recorded at Enterprise RAWS.

High Wind, Utah'S Dixie and Zion National Park

When
January 5, 8:00 PM MST to 11:00 PM MST
Where
Utah'S Dixie and Zion National Park forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

White Reef RAWS, numerous gusts in the 60's with 64 max.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10442, 10444, 10445, 10447, 10446, 10448.